Texas, 2017

Damaging Winds in Texas, February 20, 2017

February 20, 2017 · NWS SHV · 9 events in 5 counties and zones

A mesoscale convective complex developed during the late evening hours on February 19th across Northern and Central Texas, ahead of an elongated north to south upper trough of low pressure that extended from Western Oklahoma through Western Texas and Northcentral Mexico. This complex of strong to severe thunderstorms marched east into Eastcentral Texas during the early morning hours on February…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective complex developed during the late evening hours on February 19th across Northern and Central Texas, ahead of an elongated north to south upper trough of low pressure that extended from Western Oklahoma through Western Texas and Northcentral Mexico. This complex of strong to severe thunderstorms marched east into Eastcentral Texas during the early morning hours on February 20th, where strong low level shear and ample instability at the surface and aloft remained in place. Embedded lewps and bows continued to develop along the leading edge of these storms, which produced areas of strong, damaging winds which downed trees and power lines across portions of East Texas. These storms eventually weakened as the lead gust front outran the convection just prior to daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 20, 12:03 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 20, 12:03 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1203 AM CST Mon Feb 20 2017

.AVIATION...
Conditions to gradually deteriorate overnight into Monday across
the region as an upper level disturbance moves across TX.
Shwrs/tstms will move into the E TX terminals around sunrise and
will slowly spread ewd throughout the day. MVFR cigs/vsbys will
prevail as convection spreads, with some lower categories possible
under heavier convection. Otherwise, expect sely winds 5-10 kts
overnight, becoming more sly after sunrise Monday. /12/

&&

.PREV DISCUSSION... /issued 1117 PM CST Sun Feb 19 2017/

DISCUSSION...
Removed the rain chances for the early part of tonight and made
adjustments to the rest of the overnight hours after midnight and
into the day Monday areas and chances of showers and thunderstorms.
Also made adjustments to the expected rainfall amounts. A nearly
stationary frontal boundary extended from South Central Oklahoma
this evening Southeast through Northeast and East texas and
Northwest, and Southeast Louisiana, while to the west a cold front
trailed South from South Central Oklahoma into Southwest Texas.
Aloft a trough of low pressure in the middle levels extended South
across the Rockies and across West Texas and into Mexico. The
progression of the upper level trough along with a shift East with
the associated surface low pressure systems and frontal boundaries
and abundant gulf moisture will increase showers and thunderstorms
across the Western sections of the Four State Area overnight
and area wide for the day Monday. Locally heavy rainfall will be
possible during the day Monday. For Monday night the upper trough
of low pressure indicated a closing of the South extent of the
system into a closed low with showers and thunderstorms lingering
overnight and tapering off for Tuesday from Northwest to Southeast
over the forecast area. As the closed upper low moves across the
Northern Gulf of Mexico rain chances will affect the East and
Southeast sections of the region before ending late Tuesday night.
Rainfall totals will average around 1-1.5 inches with isolated
higher amounts of around 2-3 inches. Flash flood guidance values
will be averaging from 2.5 inches per hour to 4.5 inches in 6
hours, and the threat of flash flooding across the Four State Area
will be low, however ponding of water in low lying and poor
drainage areas and streets will be possible in the heavy
downpours. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  73  55  76 /  60  30  10  10
MLU  60  72  56  76 /  70  40  20  10
DEQ  53  75  47  76 /  40  10  10  10
TXK  57  73  52  75 /  50  20  10  10
ELD  58  73  53  75 /  70  30  10  10
TYR  55  74  53  77 /  30  10  10  10
GGG  57  74  53  76 /  40  20  10  10
LFK  59  75  55  77 /  50  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Feb 19, 11:50 AM CST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CST Sun Feb 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase late tonight over
Southeast Oklahoma and East Texas, just ahead of a slow moving
upper-level storm system that will enter the Texas Panhandle and
West Texas late. No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and embedded thunderstorms will spread east across the
region on Monday as an upper-level storm system pushes across
Central Oklahoma and Texas. Periods of heavy rainfall will be
possible Monday morning over East Texas and Southeast Oklahoma,
with rainfall totals of one to two inches possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, Skywarn spotters, and amateur
radio operators, should not be needed today or tonight.

05

In the hours before

Special weather statement, Feb 20, 3:11 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 AM CST MON FEB 20 2017

TXZ149-201000-
Cherokee TX-
311 AM CST MON FEB 20 2017

...SPECIAL WEATHER STATEMENT...

At 311 AM CST, Doppler radar was tracking a strong thunderstorm near
Reese, or 8 miles west of Jacksonville, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Alto, Morrill, Mount Selman,
Ponta, Mixon, Reese, Forest, Maydelle, New Summerfield, Gallatin,
Reklaw, Cuney, Teaselville and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 9499 3145 9498 3144 9504 3147 9510
      3152 9510 3159 9517 3157 9521 3159 9527
      3168 9529 3172 9534 3174 9533 3173 9537
      3175 9536 3176 9540 3182 9540 3185 9544
      3193 9542 3199 9545 3205 9542 3213 9546
TIME...MOT...LOC 0911Z 230DEG 36KT 3193 9540

19

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
February 20, 3:30 AM CST
Where
Smith County, 0.39 mi WSW of Whitehouse
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.227, -95.226

Power lines were downed in Whitehouse.

Thunderstorm Wind, Cherokee

When
February 20, 3:30 AM CST
Where
Cherokee County, 1.92 mi NNW of Mt Selman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.096, -95.290

Tress and power lines were downed north of Jacksonville in Northern Cherokee County.

Thunderstorm Wind, Smith

When
February 20, 3:30 AM CST
Where
Smith County, 0.39 mi NE of Flint
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.204, -95.345

Numerous trees and power lines were blown down in Flint.

Thunderstorm Wind, Smith

When
February 20, 3:30 AM CST
Where
Smith County, 1.76 mi NW of Tyler
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.370, -95.318

Numerous trees and power lines were downed throughout Tyler.

Thunderstorm Wind, Rusk

When
February 20, 3:50 AM CST
Where
Rusk County, 0.71 mi E of Old London
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.231, -94.938

Power lines were downed near the New London community.

Thunderstorm Wind, Upshur

When
February 20, 4:05 AM CST
Where
Upshur County, 1.24 mi WSW of Gilmer
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.725, -94.950

A tree fell through a home in Gilmer.

Thunderstorm Wind, Gregg

When
February 20, 4:15 AM CST
Where
Gregg County, 0.66 mi SW of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.562, -94.807

Trees and power lines were downed in several locations across Northwest Longview, including the 100 block of Tracy Lynn Street.

Thunderstorm Wind, Rusk

When
February 20, 4:15 AM CST
Where
Rusk County, 1.91 mi NW of Cross Rds
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.346, -94.807

Trees down blocking County Road 186 and Farm To Market Road 2276 just southeast of Kilgore in Northern Rusk County.

Thunderstorm Wind, Rusk

When
February 20, 4:25 AM CST
Where
Rusk County, 0.28 mi W of Oak Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.270, -94.705

Trees down blocking Farm To Market Road 782 as well as Farm To Market Road 2011 just south of Lake Cherokee in Northern Rusk County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670619, 670620, 670621, 670622, 670623, 670627, 670624, 670625, 670626.